Vol. 28, No. 2, 1969

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 325: 1
Vol. 324: 1  2
Vol. 323: 1  2
Vol. 322: 1  2
Vol. 321: 1  2
Vol. 320: 1  2
Vol. 319: 1  2
Vol. 318: 1  2
Online Archive
The Journal
Editorial Board
Submission Guidelines
Submission Form
Policies for Authors
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Special Issues
Author Index
To Appear
Other MSP Journals
Bounded approximation by rational functions

Stephen D. Fisher

Vol. 28 (1969), No. 2, 319–326

Let D be a bounded open subset of the complex plane which is the interior of its closure, and let h be a bounded analytic function on D. The classical theorem of Runge implies that there is a sequence of rational functions with poles in the complement of the closure of D which converges to h uniformly on compact subsets of D. The question naturally arises as whether this sequence may be chosen so that the supremum norms over D of the rational functions remain uniformly bounded. Of course, if the boundary of D consists of a finite number of disjoint circles (that is, D is a circle domain), then it is a classical result that the approximating sequence may be chosen so that their norms do not exceed the norm of h. But suppose that the boundary of D is quite complicated or D has infinitely many components in its complement. This general question has been the subject of several recent papers and is the subject of this one.

Mathematical Subject Classification
Primary: 30.70
Received: 19 January 1968
Published: 1 February 1969
Stephen D. Fisher